Alert archive / Alabama / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 147, NWS Birmingham, AL

August 7, 2015Marengo County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 7, 2015, 1:11 PM CDT for Marengo County, Alabama. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2015, 1:11 PM CDT (18:11 UTC)
Expired
Aug 7, 2015, 1:39 PM CDT
In force
28 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Marengo County, AL

The radar

The Birmingham radar (KBMX), 135 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 7, 10:22 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.2 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2015-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1186 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2015-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1186 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
789 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
0.8
Supercell composite
6.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

960 
WUUS54 KBMX 071811
SVRBMX
ALC091-071915-
/O.NEW.KBMX.SV.W.0147.150807T1811Z-150807T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
111 PM CDT FRI AUG 7 2015

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MARENGO COUNTY IN SOUTHWESTERN ALABAMA...

* UNTIL 215 PM CDT

* AT 111 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DUG HILL...
  OR NEAR DEMOPOLIS...MOVING SOUTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  DEMOPOLIS...LINDEN...UNIONTOWN...JEFFERSON...MYRTLEWOOD...
  FAUNSDALE...DAYTON...PIN HOOK...CHICKASAW STATE PARK...
  PROVIDENCE...OLD SPRING HILL...U.S. 80 AND AL 28...DEMOPOLIS
  MUNICIPAL AIRPORT AND DEMOPOLIS LOCK AND DAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3245 8798 3252 8791 3252 8785 3254 8785
      3255 8783 3252 8782 3252 8773 3248 8772
      3248 8752 3234 8753 3217 8801 3226 8801
      3228 8802 3231 8797 3230 8797 3230 8794
      3228 8794 3231 8793 3238 8804 3242 8804
TIME...MOT...LOC 1811Z 326DEG 21KT 3251 8796 

HAIL...<.75IN
WIND...60MPH
 
$$

05/MA
2 follow-up statements
101 
WWUS54 KBMX 071835
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
135 PM CDT FRI AUG 7 2015

ALC091-071915-
/O.CON.KBMX.SV.W.0147.000000T0000Z-150807T1915Z/
MARENGO AL-
135 PM CDT FRI AUG 7 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR CENTRAL MARENGO COUNTY...

AT 134 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR THOMASTON TO NEAR MYRTLEWOOD...MOVING SOUTHEAST
AT 20 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
LINDEN...UNIONTOWN...MYRTLEWOOD...DAYTON...CHICKASAW STATE PARK AND
PROVIDENCE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3228 8802 3228 8801 3229 8801 3231 8797
      3230 8797 3230 8794 3228 8794 3229 8793
      3231 8793 3248 8752 3234 8753 3217 8801
      3226 8801
TIME...MOT...LOC 1834Z 330DEG 18KT 3230 8764 3224 8792 

HAIL...<.75IN
WIND...60MPH
 
$$

05/MA
628 
WWUS54 KBMX 071839
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
139 PM CDT FRI AUG 7 2015

ALC091-071849-
/O.CAN.KBMX.SV.W.0147.000000T0000Z-150807T1915Z/
MARENGO AL-
139 PM CDT FRI AUG 7 2015

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MARENGO COUNTY IS
CANCELLED...
    
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND EXITED THE WARNED AREA. THEREFORE THE WARNING HAS BEEN
CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM CDT FOR
SOUTHWESTERN ALABAMA.

LAT...LON 3228 8802 3228 8801 3229 8801 3231 8797
      3230 8797 3230 8794 3228 8794 3229 8793
      3231 8793 3248 8752 3234 8753 3217 8801
      3226 8801
TIME...MOT...LOC 1838Z 326DEG 21KT 3228 8762 3222 8790 

$$

05/MA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 12:48 PM CDT, 23 minutes earlier.

Area forecast discussion, Aug 7, 12:48 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1248 PM CDT FRI AUG 7 2015

.UPDATE...
FOR 18Z AVIATION.

&&

.DISCUSSION...

FOR THE MORNING UPDATE...INTRODUCED A GREATER RISK OF SEVERE
THUNDERSTORMS FOR THE SOUTHWEST HALF OF CENTRAL ALABAMA.
CURRENTLY...STORM RELATIVE HELICITIES ARE RATHER HIGH IN THE
150-250 RANGE. THIS IS IN THE REALM OF TORNADO GENESIS...BUT ALL
MODEL OUTPUT SUGGEST THESE HELICITY VALUES GO DOWN ALL DAY AND
WILL NOT BE SUFFICIENT WITHIN A FEW HOURS. THE LATEST VISIBLE
SATELLITE IMAGERY HAS A DISTINCT THERMAL BOUNDARY DEVELOPING WITH
LOW STATUS FROM HAMILTON TO AUBURN. AREAS SOUTHWEST OF THIS LINE
WILL HEAT UP RATHER QUICKLY UNDER MOSTLY SUNNY CONDITIONS.

SBCAPE VALUES ARE FORECAST TO JUMP INTO THE 4-5K RANGE BY EARLY
THIS AFTERNOON...WHICH MAY BE A BIT HIGH...BUT NONETHELESS WILL BE
RATHER HIGH. LIS...SHOWALTER ALSO HINT AT MODERATE INSTABILITY.
BULK SHEAR VALUES ARE ALSO A BIT HIGH FOR AUGUST IN THE 35 KT
RANGE.

THEREFORE...DAMAGING WINDS WILL BE THE MAIN THREAT FOR AREAS NEAR
AND SOUTHWEST OF THIS BOUNDARY. THIS AREA IS GENERALLY FROM
VERNON TO HOOVER TO AUBURN. AN ORGANIZED AREA OF THUNDERSTORMS WAS
LOCATED NEAR MEMPHIS THIS MORNING AND PRODUCING WIND GUSTS
GENERALLY JUST BELOW SEVERE CRITERIA...BUT COULD STILL KNOCK TREES
DOWN AND CAUSE DAMAGE. AS INSTABILITY INCREASES OVER CENTRAL
ALABAMA...THESE STORMS MAY INCREASE IN INTENSITY. ADDITIONALLY...A
FEW WAVES ARE RIDING OVER HEAD INTO THE BASE OF THE UPPER TROUGH.
THEREFORE...SOME UPWARD MOTION MAY ACTUALLY PRODUCE ADDITIONAL
STORM DEVELOPMENT ALONG THIS AXIS NOT ASSOCIATED WITH THE STORMS
NORTHEAST. THE MAIN TIMING WILL BE FROM 11 AM THROUGH 7 PM BUT MAY
NEED TO BE ADJUSTED AS THE DEVELOMENT IS MONITORED. STAY TUNED.

75

&&

.AVIATION...
18Z TAF DISCUSSION.

SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL ALABAMA THIS
AFTERNOON. IT APPEASR THE HIGHEST THREAT AT ANY TERMINAL IS
TCL...BUT ADDED VCTS FOR BHM/EET/MGM/TOI AFTER 20Z. A DIFFERENTIAL
HEATING BOUNDARY WAS LOCATED NORTHWEST TO SOUTHEAST OVER CENTRAL
ALABAMA. AN UPPER DISTURBANCE WILL RIDE NEAR THIS INTERFACE AND
CREATED SOME CONVECTION AND CLOUDS.

MOST TERMINALS WILL EXPERIENCE SOME VFR CEILINGS...BUT ADDED MVFR
TEMPO TO TCL THIS AFTERNOON.

CLOUDS AND STORMS DISSIPATE THIS EVENING. SOME MODEL OUTPUT
INDICATES ANOTHER UPPER DISTURBANCE MOVING THROUGH. AT THIS
TIME...WILL END CONVECTION BUT WILL MONITOR DEVELOPMENT CLOSELY
THIS AFTERNOON UPSTREAM. SOME PATCHY FOG MAY DEVELOP AFTER
MIDNIGHT BUT WILL ADDRESS IN LATER FORECAST.

75

&&

.FIRE WEATHER...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
ONCE AGAIN MAINLY ACROSS THE SOUTHERN COUNTIES OF CENTRAL ALABAMA
THIS AFTERNOON. HIGH PRESSURE WILL BUILD BACK INTO THE AREA AS WE
MOVE INTO THE WEEKEND...TAKING RAIN CHANCES BACK DOWN TO MORE
SEASONABLE LEVELS...AND ALLOWING TEMPERATURES TO CLIMB BACK ABOVE
NORMAL.

08

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     70  92  71  96  74 /  10  10  10  10  10
ANNISTON    70  92  72  94  74 /  10  10  10  10  10
BIRMINGHAM  73  93  74  97  77 /  20  10  10  10  10
TUSCALOOSA  74  96  75 100  76 /  30  20  10  10  10
CALERA      73  93  74  97  76 /  20  10  10  10  10
AUBURN      73  93  75  95  76 /  20  10  10  10  10
MONTGOMERY  75  96  76  99  77 /  30  20  10  10  10
TROY        74  95  75  97  76 /  30  20  10  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 6 PM CDT THIS EVENING FOR AUTAUGA-DALLAS-
LOWNDES-MONTGOMERY.

&&
Hazardous weather outlook, Aug 7, 8:53 AM CDT, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
853 AM CDT FRI AUG 7 2015

ALZ011>015-017>050-081700-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
853 AM CDT FRI AUG 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THROUGH TONIGHT.

SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE SOUTHWESTERN HALF
OF CENTRAL ALABAMA. THIS AREA WILL GENERALLY BE ALONG AND SOUTH OF
A LINE FROM VERNON TO HOOVER TO AUBURN...FROM 11 AM THROUGH 7 PM.
THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AROUND 60
MPH.

THE HEAT AND HUMIDITY WILL LEAD TO MAXIMUM HEAT INDICES OF 105 TO
109 DEGREES THIS AFTERNOON ACROSS SOUTHWEST CENTRAL ALABAMA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE HEAT AND HUMIDITY COULD LEAD TO HEAT INDICES NEAR OR ABOVE
105 DEGREES SATURDAY THROUGH TUESDAY ACROSS PORTIONS OF CENTRAL
ALABAMA...ESPECIALLY THE SOUTH AND WEST.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BECOME
NECESSARY TODAY.

In the hours before

Special weather statement, Aug 7, 12:32 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1232 PM CDT FRI AUG 7 2015

ALZ030-071815-
SUMTER AL-
1232 PM CDT FRI AUG 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SUMTER COUNTY UNTIL
115 PM CDT...

AT 1232 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER EMELLE...OR 11 MILES NORTHWEST OF LIVINGSTON...MOVING EAST AT 30
MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LIVINGSTON...GAINESVILLE...EPES...EMELLE...BLUFFPORT...THE UNIVERSITY
OF WEST ALABAMA...BOYD...GEIGER AND SUMTERVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3298 8834 3290 8819 3286 8816 3284 8818
      3283 8818 3283 8814 3280 8810 3280 8807
      3277 8808 3278 8810 3277 8811 3272 8808
      3269 8812 3269 8804 3267 8806 3264 8806
      3263 8808 3260 8806 3254 8807 3264 8838
TIME...MOT...LOC 1732Z 291DEG 27KT 3274 8829

05/MA

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 7:04 PM CDTSevere Thunderstorm WarningBMXLee, Russell41 min
Aug 6, 7:22 PM CDTSpecial Weather StatementBMXAutauga, Elmore38 min
Aug 6, 7:41 PM CDTSevere Thunderstorm WarningBMXElmore, Macon, Montgomery, Tallapoosa64 min
Aug 6, 7:49 PM CDTSpecial Weather StatementBMXRussell26 min
Aug 6, 8:21 PM CDTSevere Thunderstorm WarningBMXBullock, Macon, Montgomery54 min
Aug 6, 8:23 PM CDTAreal Flood AdvisoryBMXElmore, Macon, Montgomery2 hr
Aug 6, 8:53 PM CDTSevere Thunderstorm WarningBMXRussell33 min
Aug 6, 9:04 PM CDTSpecial Weather StatementBMXBarbour56 min
Aug 6, 9:28 PM CDTSpecial Weather StatementBMXPike62 min
Aug 6, 10:32 PM CDTSpecial Weather StatementBMXPike28 min
Aug 6, 10:39 PM CDTTornado WarningBMXPike36 min
Aug 7, 1:08 AM CDTSpecial Weather StatementBMXChambers, Lee52 min
Aug 7, 5:52 AM CDTHeat AdvisoryBMXAutauga, Dallas, Greene, Hale, Lowndes, Marengo and 5 more12 hr
Aug 7, 12:32 PM CDTSpecial Weather StatementBMXSumter43 min
Aug 7, 12:49 PM CDTSevere Thunderstorm WarningBMXSumter37 min
Aug 7, 1:42 PM CDTSpecial Weather StatementBMXMarengo48 min
Aug 7, 2:24 PM CDTSpecial Weather StatementBMXPike36 min
Aug 7, 2:38 PM CDTSpecial Weather StatementBMXRussell37 min
Aug 7, 2:52 PM CDTSpecial Weather StatementBMXBullock38 min
Aug 7, 3:27 PM CDTHeat AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Chambers and 28 more3 days
Aug 7, 3:29 PM CDTSpecial Weather StatementBMXBarbour61 min
Aug 7, 3:37 PM CDTSpecial Weather StatementBMXAutauga38 min
Aug 7, 3:58 PM CDTSpecial Weather StatementBMXAutauga32 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.